Author: Anoma Ranaweera B.V.Sc; PhD (Clinical Biochemistry, University of Liverpool, UK); Chief Editor: Dr Amanda Oakley, Dermatologist, Hamilton, New Zealand, January 2015.
In December 2014, the US Food and Drug Administration (FDA) granted accelerated approval for the use of nivolumab (OPDIVO®; Bristol-Myers Squibb; USA) in the treatment of melanoma based on positive results of a multicentre, randomised trial that established the superiority of nivolumab over standard therapy in adult patients with unresectable or metastatic melanoma.
Nivolumab is a monoclonal antibody that binds to the PD-1 receptor and blocks its interaction with PD-L1 and PD-L2, thereby releasing PD-1 pathway-mediated inhibition of the immune response, including anti-tumour immune response.
Nivoluamb is approved for the treatment of patients with melanoma who have been previously treated with the anti-CTLA-4 inhibitor ipilimumab and, for patients with melanoma with BRAF V600 mutations who have progressed after treatment with ipilimumab and a BRAF inhibitor (eg vemurafenib or dabrafenib).
The table below summarises the adverse reactions that were observed in at least 10% of nivolumab-treated patients compared with chemotherapy.
|ADVERSE REACTION||NIVOLUMAB (n = 268)||CHEMOTHERAPY (n = 102)|
|All Grades (% patients)||Grades 3-4 (% patients)||All Grades (% patients)||Grades 3-4 (% patients)|
|Upper respiratory tract infection||11||0||2||0|
|Peripheral oedema at injection site||10||0||5||0|
|Increased alkaline phosphatase||22||2.4||13||1.1|
|Diarrhoea or colitis||21||-||18||-|
Other clinically important adverse reactions in < 10% of patients treated with nivolumab were:
See the DermNet NZ bookstore
The New Zealand approved datasheet is the official source of information for this prescription medicine, including approved uses and risk information. Check the New Zealand datasheet on the Medsafe website.
© 2018 DermNet New Zealand Trust.
DermNet NZ does not provide an online consultation service. If you have any concerns with your skin or its treatment, see a dermatologist for advice.